The Slow Rhythm of Midodrine: A Peculiar Case of Profound Bradycardia
Grand Strand Medical Center
Hypovolemic Shock, Critical Care Medicine, Refractory Hypotension, Midodrine-Induced bradycardia, Reflex bradycardia, Case Report
Anesthesiology | Critical Care | Internal Medicine
Shock is a state of decreased organ perfusion that is life-threatening and requires emergent medical intervention . As such, patients who present with shock are often managed in the critical care unit with intravenous fluid boluses and vasoactive agents. The ultimate goal is to prevent multi-system organ failure and to achieve a mean arterial pressure >65mmHg. Oral Midodrine has been hailed as an adjunctive therapy in critical care patients with refractory hypotension [2, 3, 4, 5]. However, Midodrine is only FDA approved, and remains the sole treatment for symptomatic orthostatic hypotension . The mechanism of action is through alpha-1 adrenergic activation leading to an increase in vascular tone [2, 3, 4, 5]. Midodrine does not stimulate cardiac beta-adrenergic receptors, however its use can result in profound bradycardia . We present a case of a 53-year-old patient in hypovolemic shock, refractory to fluid resuscitation who developed profound bradycardia after the initiation of Midodrine. This case highlights an overlooked and potentially dangerous side effect of a commonly used, off-label indication for this medication.
Publisher or Conference
International Journal of Clinical Studies & Medical Case Reports
Check L, Tsichlis L, Faris M. The Slow Rhythm of Midodrine: A Peculiar Case of Profound Bradycardia. IJCMCR. 2022; 20(2): 002. doi: 10.46998/IJCMCR.2022.20.000482